WARNINGS about ''killer grapefruit'' have been blown out of proportion, according to two Canberra medicos who say it is safe to eat the tart citrus fruit unless specifically prohibited by your doctor or pharmacist.
This week the Canadian Medical Association Journal reported the number of drugs that can cause serious problems when taken with grapefruit increased from 17 to 43.
As little as one grapefruit or one glass of grapefruit juice can affect some medications and cause conditions such as irregular heartbeat, kidney failure, muscle breakdown, difficulty with breathing and blood clots.
And some very common drugs are on the danger list including cholesterol-lowering medication Lipitor, Verapamil, which is used to treat high blood pressure, and the chemotherapy drug Vincristine.
But Professor of Pharmacy at the University of Canberra Gabrielle Cooper said Australian pharmacists and doctors were aware of problem.
''Grapefruit has a strange interaction with a range of drugs and when a pharmacist dispenses that group of drugs they put a sticker on the box saying do not use with grapefruit,'' she said.
Dr Cooper said grapefruit can be a danger because it interferes with how drugs break down and can cause a drug overdose.
''There is an acidic interaction but there is also a metabolic pathway inhibition which occurs with grapefruit.It stops things being excreted normally.
''We have pathways in our body which have enzymes involved and that enzyme is inhibited by that grapefruit so it stops that drug being removed by the body in the appropriate time frame so you build it up.''
Chairman of the ACT Medicare Local Board Rashmi Sharma said Warfarin, an anticoagulant that stops blood clotting, interacts with anything green.
''The take home message is that it's not just grapefruit juice that can affect the enzyme system, so without wanting to be alarmist it's important that people do tell their doctors what they are taking,'' Dr Sharma said.
And other citrus fruits including Seville oranges, limes and pomelos can cause the same effect as grapefruit.
''It's not a new warning, we were aware and as prescribers we warn our patients.'